I constantly run into chronic pain patients who are being lied to about tramadol and tapentadol. These are not "strong opioids", they do not carry the safety record of morphine, codeine, oxycodone, oxymorphone, hydrocodone, hydromorphone, methadone, or fentanyl. Unlike those real opioids, tramadol and tapentadol have ceiling doses (upper limits on dosage) and they can kill you when combined with antidepressants.
Ultram/tramadol and Nucynta/tapentadol aren't actually opioids at all. They're SSNRIs with mild opioid activity. On their own, either one can cause Serotonin Syndrome (aka Serotonin Storm), which can be deadly. Wherever I found out someone Is talking tramadol (or tapentadol), I like to advise them to make themselves acquainted with the signs and symptoms of Serotonin Overdose.
SSRIs, SSNRIs, triptans, MAOIs, and several other drugs increase serotonin in the brain. Now, serotonin is a good thing, but too much of this good thing starts to kill brain cells and thats when Serotonin Syndrome begins. All antidepressants (except buproprion/Wellbutrin/Budeprion, which is the only NDRI, norepinephrine dopamine reuptake inhibitor)
Just one serotonin increasing drug can cause serotonin storm, but it's rare, most cases of serotonin syndrome/storm are the result of being on more than one serotonin increasing drug concurrently. The most common combination is tramadol plus an antidepressant. Too many doctors prescribe antidepressants (like Cymbalta/duloxetine, Effexor/venlafaxine, fluoxetine/Prozac/Sarafem, paroxetine/Paxil, and Savella/milnacipran) for pain patients. These pain patients get no relief or inadequate relief, but they continue to take them while their doctors start them on tramadol.
The most dangerous thing, in my opinion, about serotonin syndrome is that it can start at any time, even if you have been on a stable dose for years.
Remember that Serotonin syndrome signs and symptoms typically occur within several hours of taking a new drug or increasing the dose of a drug you're already taking, but that can occur at any time.
Common signs and symptoms include:
*Agitation or restlessness
*Rapid heart rate and high blood pressure
*Loss of muscle coordination or twitching muscles
Signs and symptoms of severe serotonin syndrome, which can be life-threatening, include:
More complete symptom lists are available at Serotonin Syndrome- Wikipedia. If you ever suspect serotonin syndrome, contact your doctor and/or proceed to an Emergency Room immediately. Serotonin syndrome is treatable, and even reversible, if caught early enough.